Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

So I'm sitting here googling to see if there are any long term side effects to the antibiotic (which I got last week) when I find on wikipedia about how minocycline can cause something called benign intracranial hypertension,which is basically like benign tumors. Now I know that I have only been on it for like 9 days now but I got some really strange headaches lately and I noticed that these are a symptom. Also I noticed that it sometimes seems like there is something in my eye, and when I go to get it out cause I can't see, theres nothing there. I'm kinda getting scared because those are the first two symptoms! Has anyone else had this and if so can you please reassure me that i'm only being a hypocondriac?!

Share this post


Link to post
Share on other sites

dont worry about it, especially if you been on it 9 days.

I have been on and off it for 4 years or so. I was on once for 2 years straight and i went to doctor because i heard about the tumor side effect and yeah he told me to come off.

But today i started taking again (last time was earlier this year) because i getting some spots come back again..sigh

Share this post


Link to post
Share on other sites

I wouldn't sweat it. I'd imagine its a very very rare case. We probably get tumors from the food we eat.

Share this post


Link to post
Share on other sites

You're worrying waaaay too much. Those disorders are extremely rare, and would only occur after years of treatment. In general, minocycline has been considered to be as safe as aspirin or ibuprofen. You might as well worry about tumors after taking an Advil.

Share this post


Link to post
Share on other sites

I have been on and off it for 4 years or so. I was on once for 2 years straight and i went to doctor because i heard about the tumor side effect and yeah he told me to come off.

To be clear, pseudotumor cerebri is the specific name of the condition that can be caused by this drug. As the name suggests, it is NOT a tumor (pseudo = fake), so try not to confuse the two. The name comes from the fact that it acts LIKE a tumor in the brain would, putting pressure on the optic nerve and causing visual disturbances, headaches, etc. Usually it is the cerebro spinal fluid that is increased which causes increased pressure on the optic nerve, etc, causing problems similar to a tumor. The CSF acts sort of like a cushion in the brain and spinal cord and is used to help diag. certain problems (hence the spinal tap, or LP). When the CSF swells, it makes things uncomfortable up there. There's my science lessen for the day :D

The thing is, this drug can also cause headaches and dizziness which are not associated with this VERY RARE condition. The only way this diagnosis could be confirmed is through an MRI and LP (lumbar puncture).

Chances are you are just overreacting, which happens naturally when people start to look up side-effects of medications and fear the worst. Hell, I do it myself and I've been in the industry for years. If you can't get over your fear, just stop the meds but know that 99.9% of the time, it's nothing.

Share this post


Link to post
Share on other sites

Cool, thanks guys. I still have the head aches almost daily and they suck, but at least I am on something that will help with the acne issue (hopefully!). That's definately worth head aches to me! Oh and thanks SteveL for that explanation, it helps the psycho person in me realize that its pretty hadr for your body to get this rare condition in just 2 weeks! lol

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×